A 64 year-old woman presented with a one-yearhistory of purpuric, atrophic, linear patches alongthe left lateral forearm. The patient had receivedtwo ultrasound-guided triamcinolone injectionsone year earlier into her left extensor pollicis brevisand abductor pollicis longus tendon sheathsfor DeQuervain tendonitis. In the seven monthsfollowing the second injection, the patient developedatrophy, purpura, and telangiectasias starting at thesite of injection and extending proximally, followingthe course of her left cephalic vein. The patient wastreated initially with amlactin and moisturizing creamcontaining alpha-hydroxy acid cream to aid in dermalrepair. Despite treatment, she continued to haveproximal progression of the atrophy and purpura.A 4mm punch biopsy revealed a normal-appearingepidermis overlying horizontal dermal fibrosis, alongwith atrophic-appearing adipocytes with accentuatedcapillaries in the subcutaneous fat, consistent witha diagnosis of corticosteroid atrophy. These grossand microscopic changes presumably resulted fromlymphatic uptake and spread of the corticosteroidfollowing the injections for tendonitis. Although localatrophy and vascular fragility are well-documentedside effects of corticosteroid injections, linear spreadof these symptoms is rarely reported, and to this pointhas not been demonstrated in the literature followingultrasound-guided steroid injection for DeQuervaintendonitis.
|Original language||English (US)|
|Journal||Dermatology online journal|
|State||Published - Jan 15 2017|
ASJC Scopus subject areas